Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 86, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 6, 1998, 6:38 PM CDT for 4 counties in Missouri. It was in force for 62 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 6, 1998, 6:38 PM CDT (23:38 UTC)
- Expired
- May 6, 1998, 7:40 PM CDT
- In force
- 62 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Barry County, MO, Christian County, MO, Lawrence County, MO, Stone County, MO
The radar
The Springfield radar (KSGF), 42 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 6:45 PM CDT | Hail 0.75 | Aurora, MO | |
| May 6, 6:50 PM CDT | Hail 0.75 | Monett, MO | |
| May 6, 7:00 PM CDT | Hail 0.75 | Hurley, MO | |
| May 6, 7:16 PM CDT | Hail 1 | Ozark, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 4:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.6 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 688 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 062338 RRA SVRSGF MOC009-043-109-209-070040- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 638 PM CDT WED MAY 6 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARRY COUNTY IN SOUTHWESTERN MISSOURI CHRISTIAN COUNTY IN SOUTHWESTERN MISSOURI LAWRENCE COUNTY IN SOUTHWESTERN MISSOURI STONE COUNTY IN SOUTHWESTERN MISSOURI * UNTIL 740 PM CDT * AT 640 PM DOPPLER RADAR INDICATED SEVERAL SEVERE STORMS CAPABLE OF PRODUCING LARGE HAIL THE SIZE OF QUARTERS. THESE STORMS WERE LOCATED EAST OF MONETT NEAR PLEASANT RIDGE...NEAR AURORA...AND NEAR CRANE IN NORTHERN STONE COUNTY. * THE SEVERE THUNDERSTORM(S) WILL BE NEAR... PLEASANT RIDGE AND MADRY IN BARRY COUNTY AURORA IN LAWRENCE COUNTY HURLEY AND UNION CITY IN STONE COUNTY AND LATER INTO WESTERN CHRISTIAN COUNTY A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER THAT SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. IF YOU LIVE WITHIN THE WARNED AREA...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SHUMWAY/RUNNELS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:40 PM CDT, 3 hours 58 minutes earlier.
Area forecast discussion, May 6, 2:40 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR TORNADO WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 240 PM CDT WED MAY 6 1998 MAIN FCST FOCUS WILL BE WITH TSRA DEVELOPMENT TONIGHT. 17Z SOUNDING/GOES SOUNDING DATA SHOWS UNSTABLE ATMOSPHERE ACROSS SW MO WITH >2100 J/KG CAPES AND LIS OF -7. SFC ANALYSIS SHOWS LOW TO MID 60 DEW POINTS ACROSS S MO/SE KS. OUTFLOW BOUNDARIES EXTEND ACROSS SOUTHERN KANSAS AND TSRA WERE ALREADY OCCURRING THERE. ANOTHER BOUNDARY EXTENDS ACROSS S CNTRL MO. VISIBLE IMAGERY SHOWS LARGE CU FIELD ACROSS S MO AND KSGF SHOWS ONE SMALL STORM WHICH HAS DEVELOPED IN VERNON COUNTY. WOULD EXPECT MORE STORMS TO DEVELOP DURING THE NEXT COUPLE OF HOURS WITH INSTABILITIES REMAINING THE SAME OR SLIGHTLY HIGHER AND NO CAP. IF SEVERE STORMS DEVELOP...WOULD EXPECT LARGE HAIL WITH WBZ OF 6700 FT FROM LATEST SOUNDING. LARGE SCALE PICTURE CONTINUES TO BE AN UNCERTAINTY WITH MODELS CONTINUING THEIR DIFFERENCES. LOW OUT WEST WILL CONTINUE TO EJECT SHRTWV ENERGY INTO THE S STREAM WITH NEXT WV TO PUSH THROUGH TONIGHT. THIS SHOULD KICK BOUNDARY TO THE E TONIGHT AND BRING SFC WIND TO THE NW LATE TONIGHT. MAIN TSRA CHCS LOOK TO BE THIS AFTERNOON AND TONIGHT AND THEN SHIFTING TO THE E OF THE CWA ON THU. RECOMMENDATIONS FOR TONIGHT (PRELIMINARY GUIDANCE FOR COORDINATION) ...TORNADO WATCH FOR 3 SE KS COUNTIES UNTIL 9 PM... SGF/JLN...MOSTLY CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY. LOW IN THE MID 50S. WIND BECOMING NORTHWEST AT 5 TO 10 MPH. CHANCE OF PRECIPITATION 60 PERCENT. UNO...MOSTLY CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY. LOW 55 TO 60. WIND BECOMING WEST AT 5 TO 10 MPH. CHANCE OF PRECIPITATION IS 60 PERCENT. AIZ/VIH...MOSTLY CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY. LOW IN THE MID 50S. WIND BECOMING NORTHWEST AT 5 TO 10 MPH. CHANCE OF PRECIPITATION IS 60 PERCENT. CCF SGF EB 055/073 052/075 053 05621 JLN EB 055/076 054/078 055 05621 LINDENBERG
In the hours before
Special weather statement, May 6, 2:23 PM CDT, 4 hours 15 minutes before
KSZ073-097-101-070215- SPECIAL WEATHER STATEMENT...FOR TORNADO WATCH 293 NATIONAL WEATHER SERVICE SPRINGFIELD MO 223 PM CDT WED MAY 6 1998 THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH UNTIL 9PM FOR THE FOLLOWING COUNTIES... ...IN SOUTHEAST KANSAS... BOURBON CHEROKEE CRAWFORD INCLUDING THE TOWNS OF... PITTSBURG FORT SCOTT COLUMBUS AT 223 PM...SURROUNDING DOPPLER RADARS WERE SHOWING THUNDERSTORMS BEGINNING TO DEVELOP ACROSS SOUTHERN KANSAS ALONG A SURFACE BOUNDARY IN AN UNSTABLE ENVIRONMENT. THESE THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS THIS AFTERNOON AND EVENING WITH THE POTENTIAL FOR LARGE HAIL AND POSSIBLE TORNADOES. A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS AND TORNADOES WILL BE POSSIBLE IN AND NEAR THE WATCH AREA. TAKE TIME NOW TO THINK ABOUT WHAT YOU WOULD DO TO PROTECT YOURSELF IF A TORNADO WARNING IS ISSUED FOR YOUR AREA. REMEMBER...ELECTRICAL POWER AND OTHER SERVICES MAY BE INTERRUPTED DURING SEVERE STORMS. LINDENBERG
Special weather statement, May 6, 3:50 PM CDT, 2 hours 48 minutes before
KSZ073-097-101-MOZ077-079>082-088>098-101>106-070245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 350 PM CDT WED MAY 6 1998 ...TORNADO WATCH FOR SOUTHERN MISSOURI UNTIL 10 PM... ...TORNADO WATCH FOR SOUTHEAST KANSAS UNTIL 9 PM... A TORNADO WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES IN SOUTHWEST AND SOUTH CENTRAL MISSOURI... BARRY BARTON CHRISTIAN DADE DALLAS DOUGLAS GREENE HOWELL JASPER LACLEDE LAWRENCE MCDONALD NEWTON OREGON OZARK POLK SHANNON STONE TANEY TEXAS WEBSTER WRIGHT INCLUDING THE TOWNS OF... LEBANON JOPLIN SPRINGFIELD BRANSON NEOSHO WEST PLAINS LAMAR BOLIVAR MARSHFIELD AT 344 PM...WEATHER SERVICE DOPPLER RADAR WAS SHOWING THUNDERSTORMS BEGINNING TO INCREASE IN COVERAGE AND INTENSITY ACROSS OKLAHOMA...SOUTHEAST KANSAS AND NORTHERN ARKANSAS. STORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHWEST AND SOUTH CENTRAL MISSOURI THIS AFTERNOON WITH THE POTENTIAL FOR SEVERE WEATHER. THE MAIN THREAT WILL BE WITH LARGE HAIL AND THE POSSIBILITY OF ISOLATED TORNADOES. A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS AND TORNADOES WILL BE POSSIBLE IN AND NEAR THE WATCH AREA. TAKE TIME NOW TO THINK ABOUT WHAT YOU WOULD DO TO PROTECT YOURSELF IF A TORNADO WARNING IS ISSUED FOR YOUR AREA. REMEMBER...ELECTRICAL POWER AND OTHER SERVICES MAY BE INTERRUPTED DURING SEVERE STORMS. LINDENBERG
Special weather statement, May 6, 3:50 PM CDT, 2 hours 48 minutes before
KSZ073-097-101-MOZ077-079>082-088>098-101>106-070245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 350 PM CDT WED MAY 6 1998 ...TORNADO WATCH FOR SOUTHERN MISSOURI UNTIL 10 PM... ...TORNADO WATCH FOR SOUTHEAST KANSAS UNTIL 9 PM... A TORNADO WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES IN SOUTHWEST AND SOUTH CENTRAL MISSOURI... BARRY BARTON CHRISTIAN DADE DALLAS DOUGLAS GREENE HOWELL JASPER LACLEDE LAWRENCE MCDONALD NEWTON OREGON OZARK POLK SHANNON STONE TANEY TEXAS WEBSTER WRIGHT INCLUDING THE TOWNS OF... LEBANON JOPLIN SPRINGFIELD BRANSON NEOSHO WEST PLAINS LAMAR BOLIVAR MARSHFIELD AT 344 PM...WEATHER SERVICE DOPPLER RADAR WAS SHOWING THUNDERSTORMS BEGINNING TO INCREASE IN COVERAGE AND INTENSITY ACROSS OKLAHOMA...SOUTHEAST KANSAS AND NORTHERN ARKANSAS. STORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHWEST AND SOUTH CENTRAL MISSOURI THIS AFTERNOON WITH THE POTENTIAL FOR SEVERE WEATHER. THE MAIN THREAT WILL BE WITH LARGE HAIL AND THE POSSIBILITY OF ISOLATED TORNADOES. A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS AND TORNADOES WILL BE POSSIBLE IN AND NEAR THE WATCH AREA. TAKE TIME NOW TO THINK ABOUT WHAT YOU WOULD DO TO PROTECT YOURSELF IF A TORNADO WARNING IS ISSUED FOR YOUR AREA. REMEMBER...ELECTRICAL POWER AND OTHER SERVICES MAY BE INTERRUPTED DURING SEVERE STORMS. LINDENBERG
Local storm report, May 6, 5:19 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
519 PM CDT WED MAY 06 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0441 PM UDALL MO .75 INCH HAIL
05/06/98 OZARK
0501 PM JERICO SPGS MO 1 INCH HAIL
05/06/98 CEDARSpecial weather statement, May 6, 5:30 PM CDT, 1 hour 8 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-070330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 530 PM CDT WED MAY 6 1998 INCLUDING THE TOWNS OF... PITTSBURG ROLLA LEBANON JOPLIN SPRINGFIELD BRANSON FORT SCOTT NEVADA CAMDENTON NEOSHO WEST PLAINS FORT LEONARD WOOD LAMAR BOLIVAR SALEM MARSHFIELD ...TORNADO WATCH FOR SOUTHEAST KANSAS TIL 9 PM... ...TORNADO WATCH FOR SOUTHWEST MISSOURI AND PORTIONS OF SOUTH CENTRAL MISSOURI TIL 10 PM... ...TORNADO WATCH FOR THE TRUMAN LAKE AND LAKE OF THE OZARKS REGION TIL 11 PM... A VERY MOIST AND UNSTABLE AIRMASS REMAINS OVER THE AREA. THIS AIRMASS IS COLLIDING WITH SEVERAL SURFACE BOUNDARIES AND A SURFACE LOW NEAR KANSAS CITY. IN ADDITION...THERE IS ENOUGH LOW LEVEL SHEAR TO BRING THE THREAT OF ISOLATED TORNADOES TO THE AREA. THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED ITS THIRD TORNADO WATCH FOR OUR AREA. OUR ENTIRE 37 COUNTY WARNING AREA IS UNDER A TORNADO WATCH. SOUTHEAST KANSAS WHICH INCLUDES COLUMBUS...PITTSBURG AND FT SCOTT KANSAS HAS A TORNADO WATCH TIL 9 PM. AREAS GENERALLY SOUTH OFF A LINE FROM LAMAR TO HOUSTON HAVE A TORNADO WATCH TIL 10 PM. AREAS GENERALLY NORTH OF A LAMAR TO HOUSTON TO EMINENCE LINE HAVE A TORNADO WATCH IN EFFECT TIL 11 PM. LARGE HAIL AND VERY HEAVY RAIN IS THE MAIN THREAT WITH THIS SITUATION. HAIL UP TO 2 INCHES AND RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE WITH THESE STORMS ALONG WITH ISOLATED TORNADOES. A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS AND TORNADOES WILL BE POSSIBLE IN AND NEAR THE WATCH AREA. TAKE TIME NOW TO THINK ABOUT WHAT YOU WOULD DO TO PROTECT YOURSELF IF A TORNADO WARNING IS ISSUED FOR YOUR AREA. REMEMBER...ELECTRICAL POWER AND OTHER SERVICES MAY BE INTERRUPTED DURING SEVERE STORMS. GORDON
Special weather statement, May 6, 5:30 PM CDT, 1 hour 8 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-070330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 530 PM CDT WED MAY 6 1998 INCLUDING THE TOWNS OF... PITTSBURG ROLLA LEBANON JOPLIN SPRINGFIELD BRANSON FORT SCOTT NEVADA CAMDENTON NEOSHO WEST PLAINS FORT LEONARD WOOD LAMAR BOLIVAR SALEM MARSHFIELD ...TORNADO WATCH FOR SOUTHEAST KANSAS TIL 9 PM... ...TORNADO WATCH FOR SOUTHWEST MISSOURI AND PORTIONS OF SOUTH CENTRAL MISSOURI TIL 10 PM... ...TORNADO WATCH FOR THE TRUMAN LAKE AND LAKE OF THE OZARKS REGION TIL 11 PM... A VERY MOIST AND UNSTABLE AIRMASS REMAINS OVER THE AREA. THIS AIRMASS IS COLLIDING WITH SEVERAL SURFACE BOUNDARIES AND A SURFACE LOW NEAR KANSAS CITY. IN ADDITION...THERE IS ENOUGH LOW LEVEL SHEAR TO BRING THE THREAT OF ISOLATED TORNADOES TO THE AREA. THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED ITS THIRD TORNADO WATCH FOR OUR AREA. OUR ENTIRE 37 COUNTY WARNING AREA IS UNDER A TORNADO WATCH. SOUTHEAST KANSAS WHICH INCLUDES COLUMBUS...PITTSBURG AND FT SCOTT KANSAS HAS A TORNADO WATCH TIL 9 PM. AREAS GENERALLY SOUTH OFF A LINE FROM LAMAR TO HOUSTON HAVE A TORNADO WATCH TIL 10 PM. AREAS GENERALLY NORTH OF A LAMAR TO HOUSTON TO EMINENCE LINE HAVE A TORNADO WATCH IN EFFECT TIL 11 PM. LARGE HAIL AND VERY HEAVY RAIN IS THE MAIN THREAT WITH THIS SITUATION. HAIL UP TO 2 INCHES AND RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE WITH THESE STORMS ALONG WITH ISOLATED TORNADOES. A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS AND TORNADOES WILL BE POSSIBLE IN AND NEAR THE WATCH AREA. TAKE TIME NOW TO THINK ABOUT WHAT YOU WOULD DO TO PROTECT YOURSELF IF A TORNADO WARNING IS ISSUED FOR YOUR AREA. REMEMBER...ELECTRICAL POWER AND OTHER SERVICES MAY BE INTERRUPTED DURING SEVERE STORMS. GORDON
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 8:33 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 27 min |
| May 5, 9:05 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 50 min |
| May 5, 10:55 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 50 min |
| May 5, 11:56 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Ozark | 64 min |
| May 6, 12:21 AM CDT | Severe Thunderstorm Warning | SGF | Stone | 39 min |
| May 6, 1:03 AM CDT | Flash Flood Warning | SGF | Barry, Stone | 4 hr |
| May 6, 1:41 AM CDT | Severe Thunderstorm Warning | SGF | Taney | 34 min |
| May 6, 4:32 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 48 min |
| May 6, 4:49 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 66 min |
| May 6, 4:58 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 47 min |
| May 6, 5:14 PM CDT | Severe Thunderstorm Warning | SGF | Jasper | 66 min |
| May 6, 5:28 PM CDT | Severe Thunderstorm Warning | SGF | Polk | 67 min |
| May 6, 5:58 PM CDT | Severe Thunderstorm Warning | SGF | Camden | 52 min |
| May 6, 6:10 PM CDT | Severe Thunderstorm Warning | SGF | Dade | 50 min |
| May 6, 6:17 PM CDT | Severe Thunderstorm Warning | SGF | Dallas | 48 min |
| May 6, 6:43 PM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 62 min |
| May 6, 6:48 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Ozark, Taney | 62 min |
| May 6, 6:52 PM CDT | Severe Thunderstorm Warning | SGF | Webster, Wright | 63 min |
| May 6, 6:52 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 63 min |
| May 6, 6:53 PM CDT | Severe Thunderstorm Warning | SGF | Laclede | 47 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.